Texas, 2009Flash Flooding in Texas, October 22, 2009
October 22, 2009 · NWS SHV · 10 events in 7 counties and zones
Strong thunderstorms and heavy rainfall accompanied a strong cold front which swung through the region on October 22nd. The storm system which aided in the development of severe thunderstorms, was accompanied by the remnant moisture of Hurricane Rick which was a strong hurricane off the western coast of Mexico several days earlier.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms and heavy rainfall accompanied a strong cold front which swung through the region on October 22nd. The storm system which aided in the development of severe thunderstorms, was accompanied by the remnant moisture of Hurricane Rick which was a strong hurricane off the western coast of Mexico several days earlier. Isolated tornadoes were reported across portions of northwest Louisiana with the storms but excessive heavy rainfall was also reported across portions of northeast Texas and northern Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 22, 2:26 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 22, 2:26 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 AM CDT THU OCT 22 2009
.DISCUSSION...
MOISTURE CONTINUES TO STREAM INTO THE FOUR STATE REGION THIS
MORNING. SHOWERS...HEAVY AT TIMES...WERE CONCENTRATED ACROSS
MOST OF EAST TEXAS....SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.
THEY WILL GRADUALLY MOVE INTO THE REMAINDER OF THE CWA THIS
MORNING AND SHOULD BE WIDESPREAD MOST OF THE DAY. THE FLASH FLOOD
WATCH ISSUED ON WEDNESDAY WILL BE ALLOWED TO CONTINUE THROUGH THE
AFTERNOON. THE HEAVIEST RAINFALL AMOUNTS FROM THIS SYSTEM SO FAR
HAVE BEEN ACROSS NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND
ADJACENT SOUTHWEST ARKANSAS. ALREADY...AMOUNTS HAVE APPROACHED 3
INCHES IN SOME LOCATIONS...AND IT LOOKS LIKE AN ADDITIONAL ONE TO
TWO INCHES MAY OCCUR IN THE SAME LOCATIONS BEFORE THE DAY IS OVER.
A COLD FRONT APPROACHING FROM THE WEST SHOULD ENTER THE CWA LATER
THIS MORNING...BUT WILL NOT CLEAR THE SOUTHEAST ZONES UNTIL THIS
EVENING. RAIN WILL CONTINUE FOR SEVERAL HOURS AFTER FRONTAL
PASSAGE...THEN SHOULD GRADUALLY TAPER OFF. NOT MUCH IN THE WAY OF
THUNDER WITH THIS SYSTEM JUST HEAVY RAIN. HOWEVER...SHEAR PROFILES
INDICATE ROTATING STORMS ARE POSSIBLE...SO CANNOT RULE OUT A FEW
STRONG THUNDERSTORMS...BUT THINK THEY WILL BE ISOLATED AND MAINLY
CONFINED TO NORTH CENTRAL LOUISIANA THIS AFTERNOON. THE FRONT WILL
MOVE EAST OF THE AREA TONIGHT WITH RAIN ENDING MOST AREAS BY
DAYBREAK FRIDAY.
STILL LOOKS LIKE A DRY AND COOL WEEKEND...BUT SOUTHWEST FLOW
ALOFT RETURNS SUNDAY NIGHT. ANOTHER FRONT EXPECTED TO MOVE INTO
THE REGION MONDAY...BRINGING ANOTHER ROUND OF SHOWERS. MAY SEE A
BREAK TUESDAY...BUT A VERY DEEP TROUGH BECOMES CARVED OUT OVER THE
CENTRAL U.S. BY MID WEEK...WHICH COULD AGAIN BRING MORE RAIN.
&&
.AVIATION...
IFR/LOW MVFR CONDITIONS ARE PREVALENT OVER ALL BUT THE EASTERN
SECTIONS OF NCNTRL LA ATTM...BUT EXPECT CIGS TO BEGIN TANKING HERE
PRIOR TO DAYBREAK AS A LARGE AREA OF SHRA/EMBEDDED TSRA CONTINUES TO
GRADUALLY EXPAND E ACROSS THE REGION. EXPECT WIND GUSTS TO 30KTS
WITHIN THE HEAVIER SHRA/EMBEDDED TSRA...WITH POOR FLIGHT CONDITIONS
PERSISTING AREAWIDE THROUGH AT LEAST EARLY AFTERNOON BEFORE THE SHRA
GRADUALLY DIMINISHES FROM W TO E ALONG/AHEAD OF A COLD FRONT.
GREATEST THREAT FOR ORGANIZED TSRA WILL BE MAINLY SE OF AN OCH...TO
SHV...TO ELD LINE TODAY...WHERE A SFC LOW WILL DEVELOP AND SHIFT NE
ALONG THE FRONTAL ZONE. A BRIEF PERIOD OF LOW LEVEL WIND SHEAR WILL
ALSO BE POSSIBLE E OF A MLU...TO AEX LINE PRIOR TO DAYBREAK THIS
MORNING...AS 2KFT WINDS HAVE INCREASED TO NEAR 45KTS. GIVEN THE
TIGHT PRESSURE GRADIENT EXPECTED E OF THE FRONT TODAY...SE WINDS MAY
GUST TO 20+KTS OVER THE N LA TERMINALS...BEFORE WINDS QUICKLY VEER
TO THE W AND DIMINISH TO AROUND 10KTS THIS EVENING AFTER THE FROPA.
CIGS WILL GRADUALLY IMPROVE TO MVFR BY MID/LATE AFTERNOON OVER E
TX...WITH POSSIBLY VFR CIGS POSSIBLE THIS EVENING. HOWEVER...CIGS
WILL BE SLOW TO IMPROVE FARTHER E INTO SW AR/N LA...WITH IFR/LOW
MVFR CIGS PERSISTING. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 50 64 46 74 / 100 30 10 10 10
MLU 74 53 64 46 72 / 100 70 10 10 10
DEQ 66 42 62 38 71 / 80 20 10 10 10
TXK 68 49 63 46 70 / 90 30 10 10 10
ELD 72 49 64 44 71 / 100 50 10 10 10
TYR 69 45 66 48 75 / 90 10 10 10 10
GGG 72 46 65 46 72 / 90 20 10 10 10
LFK 74 48 68 44 77 / 90 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>006-012>014.
OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&
14/15Hazardous weather outlook, Oct 22, 3:32 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 AM CDT THU OCT 22 2009
ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-230945-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
432 AM CDT THU OCT 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
HEAVY RAIN ONGOING ACROSS MUCH OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS MAY RESULT IN FLASH FLOODING.
ADDITIONAL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE TODAY.
THE RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF FLASH FLOODING...
MAY BE NEEDED TODAY.
ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-230945-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
432 AM CDT THU OCT 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY...MAINLY
EAST OF AN EL DORADO ARKANSAS TO LUFKIN TEXAS LINE. THE MAIN
THREAT WILL BE STRONG WINDS...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. ALSO...HEAVY RAIN IS EXPECTED OVER MUCH OF THE
AREA...WITH POSSIBLE FLASH FLOODING. THE HEAVIEST RAIN WILL BE
CONCENTRATED OVER SOUTH CENTRAL ARKANSAS INTO NORTH CENTRAL
LOUISIANA...WHERE ONE TO THREE INCHES OF RAIN MAY OCCUR...WITH
LOCALLY HEAVIER AMOUNTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TODAY INTO THE EARLY EVENING.
In the hours before
Special weather statement, Oct 22, 1:44 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 AM CDT THU OCT 22 2009
TXZ096-108>111-124-125-220845-
CAMP-FRANKLIN-MORRIS-RED RIVER-TITUS-UPSHUR-WOOD-
244 AM CDT THU OCT 22 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RED RIVER...TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND
UPSHUR...
INCLUDING THE FOLLOWING LOCATIONS...
BOXELDER...CASON...COOKVILLE...LEESBURG...MOUNT PLEASANT...MOUNT
VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS AND
WILKERSON...
AT 243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A BAND OF SHOWERS PRODUCING STRONG WIND GUSTS ALONG A LINE EXTENDING
FROM PURLEY TO 7 MILES WEST OF ROSEWOOD...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF WINNSBORO TO 13 MILES SOUTH OF
WINNSBORO...MOVING NORTHEAST AT 40 MPH.
WINDS OF 40-45 MPH ARE EXPECTED WITH THESE STORMS. DOPPLAR RADAR IS
ALSO INDICATING WEAK ROTATION WITH THESE STORMS. SHOULD THE ROTATION
STRENGTHEN...A TORNADO WARNING WILL BE NEEDED.
15Flash Flood, Wood
- When
- October 22, 4:52 AM CST to 9:00 AM CST
- Where
- Wood County, 1.9 mi SW of Mineola Wisener Arpt to 1.89 mi W of Yantis
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.663, -95.545
Several roads were closed throughout the county due to excessive heavy rainfall.
Flash Flood, Smith
- When
- October 22, 5:22 AM CST to 9:00 AM CST
- Where
- Smith County, 1.91 mi ESE of Noonday to 2.26 mi SSW of Gresham
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.222, -95.389
Heavy rainfall led to the closure of FM2868.
Flash Flood, Smith
- When
- October 22, 5:22 AM CST to 9:00 AM CST
- Where
- Smith County, 6.89 mi NNW of Garden Vly to 6.1 mi N of Garden Vly
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.613, -95.571
County Road 455 was closed due to high water.
Flash Flood, Upshur
- When
- October 22, 5:25 AM CST to 9:00 AM CST
- Where
- Upshur County, 3.32 mi NW of Big Sandy to 1.99 mi WNW of Thomas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.607, -95.147
Several county roads were closed due to excessive heavy rainfall.
Flash Flood, Upshur
- When
- October 22, 5:25 AM CST to 9:00 AM CST
- Where
- Upshur County, 2.61 mi WSW of Big Sandy to 0.87 mi SW of Big Sandy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.569, -95.143
River Road near the Smith/Upshur County line was closed due to 2 feet of water over the road.
Flash Flood, Franklin
- When
- October 22, 5:30 AM CST to 9:00 AM CST
- Where
- Franklin County, 2.52 mi W of Hagansport to 0.92 mi NNW of Majors
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.347, -95.273
Numerous county roads were flooded throughout the county. The I-30 service road in Mount Vernon was flooded and briefly closed as well.
Flash Flood, Camp
- When
- October 22, 5:35 AM CST to 9:00 AM CST
- Where
- Camp County, 1.54 mi SW of Newsome to 1.77 mi NE of Pine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.953, -95.147
Several roads across the county were flooded and closed.
Flash Flood, Morris
- When
- October 22, 5:35 AM CST to 9:00 AM CST
- Where
- Morris County, 3.08 mi S of Daingerfield to 2.04 mi N of Daingerfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.986, -94.745
A couple of county roads were flooded and closed briefly in and around Daingerfield, Texas.
Flash Flood, Upshur
- When
- October 22, 5:35 AM CST to 9:00 AM CST
- Where
- Upshur County, 1.88 mi WNW of East Mtn to 1.21 mi WNW of East Mtn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -94.860
Kingfisher Road was closed due to high water in the community.
Flash Flood, Titus
- When
- October 22, 5:35 AM CST to 9:00 AM CST
- Where
- Titus County, 1.07 mi WSW of Talco to 0.08 mi ENE of Monticello
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.362, -95.115
Numerous county roads were flooded and closed across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, October 22, 20091 death · 1 injured · $945,000 · EF1 · 16 events
- Winter Weather in Nebraska, October 22, 20091 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, October 22, 2009$120,000 · EF0 · 10 events
- Flash Flooding in Arkansas, October 22, 2009$120,000 · 6 events
- Flash Flooding and Heavy Rain in Texas, October 22, 2009$120,000 · 4 events
- Flooding in Iowa, October 22 to 28, 2009$80,000 · 4 events
- Flash Flooding in Missouri, October 22, 20097 events
- Flash Flooding in Missouri, October 22 to 23, 20096 events
- Flash Flooding in Texas, October 22, 2009$4,000 · 4 events
- Waterspout in Gulf of Mexico, October 22, 20092 events
- Flood and Strong Wind in Louisiana, October 22, 2009$2,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197490, 197491, 197492, 197493, 197503, 197504, 197505, 197506, 197507, 197508.